Alert archive / Wisconsin / Gale Warnings in 2009

Gale Warning 1, NWS Green Bay, WI

January 1, 2009

NWS Green Bay, WI issued this gale warning at Jan 1, 2009, 10:56 AM CST. It was in force for 5 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jan 1, 2009, 10:56 AM CST (16:56 UTC)
Expired
Jan 1, 2009, 3:40 PM CST
In force
5 hr
Issued by
NWS Green Bay, WI

The text

As transmitted, in the capitals the NWS used until 2016.

338 
WHUS73 KGRB 011656
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
1056 AM CST THU JAN 1 2009

...STRONG SOUTH TO SOUTHWEST WINDS TO CONTINUE THIS AFTERNOON...

.STRONG SOUTH TO SOUTHWEST WINDS WILL CONTINUE THIS AFTERNOON AS A
LOW PRESSURE SYSTEM TRACKS OVER THE NORTHERN GREAT LAKES. FREEZING
SPRAY IS ALSO POSSIBLE THROUGH THE AFTERNOON.

LMZ541>543-020100-
/O.UPG.KGRB.SC.Y.0088.000000T0000Z-090102T1800Z/
/O.NEW.KGRB.GL.W.0001.090101T1656Z-090102T1800Z/
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY WI TO TWO RIVERS WI-
LAKE MICHIGAN FROM TWO RIVERS WI TO SHEBOYGAN WI-
1056 AM CST THU JAN 1 2009

...GALE WARNING IN EFFECT UNTIL 12 PM CST FRIDAY...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A GALE
WARNING...WHICH IS IN EFFECT UNTIL 12 PM CST FRIDAY. THE SMALL
CRAFT ADVISORY IS NO LONGER IN EFFECT. 

SOUTH GALES TO 35 KTS WITH GUSTS OVER 40 KTS ARE EXPECTED THROUGH
MID-AFTERNOON...THEN GUSTS WILL DIMINISH TO 30 TO 35 KTS LATE THIS
AFTERNOON AS WINDS SHIFT TO THE SOUTHWEST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A GALE WARNING MEANS WINDS AROUND 35 KNOTS OR GREATER ARE
EXPECTED. OPERATING A VESSEL IN GALE CONDITIONS REQUIRES
EXPERIENCE AND PROPERLY EQUIPPED VESSELS. IT IS HIGHLY
RECOMMENDED THAT MARINERS WITHOUT THE PROPER EXPERIENCE SEEK SAFE
HARBOR PRIOR TO THE ONSET OF GALE CONDITIONS.

&&

$$

LMZ521-522-020100-
/O.CON.KGRB.SC.Y.0088.000000T0000Z-090102T1800Z/
THE BAY OF GREEN BAY SOUTH OF LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE AND NORTH OF A LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
THE BAY OF GREEN BAY SOUTH OF LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
1056 AM CST THU JAN 1 2009

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 12 PM CST
FRIDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 12 PM CST FRIDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SOUTH WINDS TO 30 KTS WITH GUSTS TO 35 KTS ARE EXPECTED THIS
AFTERNOON...THEN SHIFT TO THE SOUTHWEST LATE THIS AFTERNOON.

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR
WAVES GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS
CONDITIONS TO SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY
THOSE OPERATING SMALLER VESSELS SHOULD AVOID NAVIGATING IN THESE
CONDITIONS.

&&

$$
1 follow-up statement
376 
WHUS73 KGRB 012140
MWWGRB

URGENT - MARINE WEATHER MESSAGE
NATIONAL WEATHER SERVICE GREEN BAY WI
340 PM CST THU JAN 1 2009

...STRONG SOUTHWEST WINDS WILL BECOME MORE WESTERLY OVERNIGHT...

.STRONG SOUTHWEST WINDS WILL BECOME WESTERLY TONIGHT AS A LOW
PRESSURE SYSTEM OVER NORTHERN MINNESOTA TRACKS ACROSS THE NORTHERN
GREAT LAKES. FREEZING SPRAY IS POSSIBLE TONIGHT ON LAKE MICHIGAN.

LMZ541>543-020545-
/O.CAN.KGRB.GL.W.0001.000000T0000Z-090102T1800Z/
/O.EXA.KGRB.SC.Y.0088.000000T0000Z-090102T1800Z/
LAKE MICHIGAN FROM ROCK ISLAND PASSAGE TO STURGEON BAY WI-
LAKE MICHIGAN FROM STURGEON BAY WI TO TWO RIVERS WI-
LAKE MICHIGAN FROM TWO RIVERS WI TO SHEBOYGAN WI-
340 PM CST THU JAN 1 2009

...SMALL CRAFT ADVISORY IN EFFECT UNTIL NOON CST FRIDAY...
...GALE WARNING IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN GREEN BAY HAS ISSUED A SMALL CRAFT
ADVISORY...WHICH IS IN EFFECT UNTIL 12 PM CST FRIDAY. THE GALE WARNING
FOR THE LAKE MICHIGAN NEAR SHORE HAS BEEN CANCELLED. SOUTHWEST WINDS
15 TO 25 KTS WILL BECOME WEST LATER TONIGHT AND SHIFT TO NORTHWEST
FRIDAY MORNING.

&&

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A SMALL CRAFT ADVISORY MEANS THAT WIND SPEEDS OVER 20 KNOTS OR WAVES
GREATER THAN 4 FEET ARE EXPECTED TO PRODUCE HAZARDOUS CONDITIONS TO
SMALL CRAFT. INEXPERIENCED MARINERS...ESPECIALLY THOSE OPERATING SMALLER
VESSELS SHOULD AVOID NAVIGATING IN THESE CONDITIONS.

&&

$$

LMZ521-522-020545-
/O.CON.KGRB.SC.Y.0088.000000T0000Z-090102T1800Z/
THE BAY OF GREEN BAY SOUTH OF LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE AND NORTH OF A LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
THE BAY OF GREEN BAY SOUTH OF LINE FROM OCONTO WI TO LITTLE
STURGEON BAY WI-
340 PM CST THU JAN 1 2009

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL NOON PM CST FRIDAY...

A SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 12 PM CST FRIDAY. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SOUTHWEST WINDS 15 TO 25 KTS ARE EXPECTED TONIGHT...SHIFTING TO NORTHWEST
FRIDAY MORNING. THE BAY OF GREEN BAY IS MOSTLY ICE COVERED.

&&

$$

What forecasters said that day

The local office's own words before this gale warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before this gale warning went out at Jan 1, 3:21 AM CST, 7 hours 35 minutes earlier.

Area forecast discussion, Jan 1, 3:21 AM CST, 7 hours 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GREEN BAY WI
321 AM CST THU JAN 1 2009

.SHORT TERM...CLIPPER TYPE SYSTEM PASSING OVER THE NRN GREAT LAKES
REGION TODAY WILL SPREAD LIGHT SNOW OVER MUCH OF THE REGION WITH
LATEST MODEL AVERAGES RANGING FROM UP TO AN INCH FROM THE SW THIRD
OF THE FORECAST AREA...OR SOUTHWEST OF LINE FROM AUW TO GRB TO
MTW...TO 1 TO 3 NORTHEAST TWO THIRDS. THE GFS IS A BIT MORE
AGGRESSIVE WITH HIGHER 2 INCH AMOUNTS OVER MUCH OF EC WI. THE
GENERAL TREND OF THE ARRIVAL OF THE SNOW IS A SLIGHTLY SLOWER WITH
THE ACCUM SNOW MAINLY IN THE AFTERNOON HOURS OVER EC WI....BUT
WILL MENTION FLURRIES PRIOR TO ARRIVAL. MAINLY 2 G/KG ALONG AND
JUST AHEAD OF THE FRONTAL SYSTEM...BUT ISENT LIFT REGION MOVING
FAST.  ALSO DO NOTE MODEST TEMP LAPSE RATES ALONG AND BEHIND THE
FRONT...TO CONTINUE SNOW SHOWER CHC MENTION INTO THE EVENING
HOURS. IF THE GFS SNOW OUTPUT IS CORRECT...DOOR COUNTY WILL NEED
TO BE MONITORED FOR A SHORT FUSE ADVISORY DUE TO THE POTENTIAL OF
AROUND 3 INCHES OF SNOW WITH WINDY CONDITIONS. DUE TO THE S-SW
WINDS ANTICIPATED...DO NOT EXPECT LES LM ACTIVITY TO AFFECT DOOR
CTY...NOR DO I SEE ANY LES BANDING ON LM AT THIS TIME.  WILL
HIGHLIGHT POTENTIAL FOR BLOWING SNOW FOR DOOR IN THE HWO FOR NOW.
DAY CREW MAY BE ABLE TO MONITOR SNOW DEVELOPMENT PRIOR TO
REACHING DOOR COUNTY FOR ANY HEADLINE CONSIDERATION.

WILL LINGER SNOW SHOWERS OR FLURRIES INTO FRIDAY OVER THE FAR
NORTH...NOT SO MUCH FOR LES DUE TO WRLY WINDS BUT CONTINUED WRAP
AROUND ACTIVITY DUE TO THE DEPARTING SYSTEM. FOR THE REST OF THE
REGION...WEST WINDS WILL GRADUALLY SUBSIDE ON FRIDAY AS THE
SYSTEM DEPARTS EAST AND A WEAK HIGH PRESSURE RIDGE BUILDS IN.

AFTER SUB ZERO TEMPS WED NIGHT...TEMPS CONTINUE TO RISE EARLY THIS
MORNING.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY

HIGH PRESSURE WILL SLIDE EAST OF WISCONSIN AS THE NEXT SYSTEM
APPROACHES WISCONSIN FROM THE WEST FRIDAY NIGHT. SNOW WILL BREAK
OUT SATURDAY OVER THE FAR NORTHWEST WITH DIMINISHING CHANCES FOR
SNOW ACROSS THE FAR EAST. IT WILL TAKE TIME TO SATURATE THE
ATMOSPHERE ACROSS THE EAST. MAJOR ISSUES TO DEAL WITH SATURDAY
NIGHT ON HOW QUICK THE ENTIRE COLUMN SATURATES AND PRECIPITATION
TYPES.

MODELS DIFFER ON HOW QUICK MID LEVEL MOISTURE MOVES INTO THE
REGION SATURDAY NIGHT...THEREFORE THE POSSIBILITY OF FREEZING
DRIZZLE DOES EXIST. DID NOT INCLUDE FREEZING DRIZZLE AT THIS TIME
DUE TO THE MANY OTHER PRECIPITATION TYPES INVOLVED DURING THE
PERIOD. GFS/ECMWF/CANADIAN MODEL SUPPORT WARM LAYER BETWEEN 4000
AND 6000 FT SATURDAY EVENING INTO EARLY SUNDAY MORNING. THE
GFS/ECMWF AND TO SOME EXTENT THE WRF AND CANADIAN SUPPORT MIXED
PRECIPITATION ACROSS THE SOUTHEAST HALF OF THE FORECAST AREA.
MODELS DO DIVERGE ON HOW FAR NORTH TO TAKE THE MIXED PRECIPITATION.
A COMPROMISE WAS MADE FOR THIS PACKAGE TO TAKE THE MIXED PRECIPITATION
AS FAR NORTH AS A WAUSAU TO IRON MOUNTAIN LINE WHICH WOULD SUPPORT
THE GFS/ECMWF SOLUTION. 1000/700MB THICKNESS PATTERN OFF THE GFS
WOULD ALSO SUPPORT SLEET OR FREEZING RAIN. BUFKIT SOUNDINGS OFF THE
WRF/GFS INDICATED A WARM LAYER FROM 2 C TO 3 C TO SUPPORT FREEZING
RAIN OR SLEET. FOR THE TIME BEING...WILL GO WITH SNOW...SLEET OR
FREEZING RAIN LIKELY SOUTHEAST OF A WAUSAU TO IRON MOUNTAIN LINE
AND JUST SNOW TO THE NORTH. MODELS ARE SHOWING SOME FAIRLY HEAVY
QPF AMOUNTS FROM THE ECMWF/GFS...BUT WONDER IF THIS IS SOMEWHAT
OVERDONE DUE TO THE POTENTIAL FOR FREEZING DRIZZLE AT TIMES DURING
THE EVENT. EITHER WAY...IT WILL BE A MESSY NIGHT ACROSS NORTH
CENTRAL AND NORTHEAST WISCONSIN. LATER SHIFTS CAN FINE TUNE THE
SNOW AMOUNTS AND ICING POTENTIAL AS WE GET CLOSER TO THE EVENT.

HAVE INCREASED CHANCES FOR SNOW SUNDAY MORNING ACROSS THE EAST.
STILL COULD BE SOME LINGERING SLEET OVER THE FAR EAST.

THE OTHER BIG STORY IS THE SYSTEM IN THE TUESDAY THROUGH WEDNESDAY
PERIOD. ON THIS PAST MONDAY...THE GFS/ECMWF WERE IN GOOD AGREEMENT
WITH A STRONG STORM MOVING FROM TEXAS TO MICHIGAN WITH A HEAVY
SWATH OF SNOW ACROSS NORTHEAST WISCONSIN. AS EXPECTED...I WAS
FIGURING THE MODELS WOULD STRUGGLE WITH THIS SYSTEM OVER THE NEXT
SEVERAL DAYS AND THE MODELS DID JUST THAT WITH A SIGNIFICANT SHIFT
TO THE SOUTH ON LATER RUNS. LAST NIGHT THE ECMWF SHIFTED THE
SYSTEM FURTHER NORTH AND TONIGHT THE ECMWF SHIFTED THE SYSTEM
EVEN FURTHER NORTH. THE CANADIAN MODEL HAS THIS SYSTEM SHIFTED
EVEN FURTHER NORTHWEST AND SOMEWHAT SLOWER AT 00Z WEDNESDAY
JANUARY 7TH THAN THE ECMWF MODEL. AT THIS TIME...I HAVE LEFT THE
TUESDAY NIGHT AND WEDNESDAY FORECAST ALONE AS THE MODELS WILL
CONTINUE TO SHIFT THE SYSTEM NORTH AND SOUTH OVER THE NEXT
SEVERAL DAYS. STILL THINK SOME ONE ACROSS THE GREAT LAKES REGION
WILL SEE A HEAVY SNOWFALL...THE QUESTION IS WHERE.
&&

.AVIATION...AS LIGHT SNOW SPREADS OVER THE AREA FROM WEST TO EAST
TODAY...MVFR/IFR CONDITIONS WILL DEVELOP.  SOME LLWS IS EXPECTED
EARLY TODAY AS SW WINDS INCREASE TO 35-40 KTS IN THE 1-2K FT AGL
LAYER.
&&

.MARINE...WILL CONTINUE SMALL CRAFT ADVISORY FROM TODAY INTO
FRIDAY...AND WILL MENTION NEAR GALE GUSTS TODAY.  SOME FREEZING
SPRAY IS POSSIBLE THIS AFTERNOON INTO TONIGHT.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

TDH/ECKBERG
Hazardous weather outlook, Jan 1, 4:56 AM CST, 6 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GREEN BAY WI
456 AM CST THU JAN 1 2009

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-021100-
VILAS-ONEIDA-FOREST-FLORENCE-NORTHERN MARINETTE-LINCOLN-LANGLADE-
MENOMINEE-NORTHERN OCONTO-DOOR-MARATHON-SHAWANO-WOOD-PORTAGE-
WAUPACA-OUTAGAMIE-BROWN-KEWAUNEE-WAUSHARA-WINNEBAGO-CALUMET-
MANITOWOC-SOUTHERN MARINETTE-SOUTHERN OCONTO-
456 AM CST THU JAN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
WISCONSIN...EAST CENTRAL WISCONSIN...NORTH CENTRAL WISCONSIN AND
NORTHEAST WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

A CLIPPER TYPE SYSTEM TRACKING OVER THE NORTHERN GREAT LAKES
REGION ON TODAY WILL GENERATE 1 TO 3 INCHES OF SNOW OVER
LOCATIONS NORTH OF A LINE FROM TOMAHAWK TO OCONTO TO STURGEON
BAY.  UP TO AN INCH IS EXPECTED SOUTH OF THIS LINE. IN ADDITION TO
THE SNOW...BLUSTERY SOUTHWEST WINDS MAY PRODUCE SOME BLOWING AND
DRIFTING OF THE SNOW...ESPECIALLY OVER DOOR COUNTY WHERE THE WINDS
ARE EXPECTED TO GUST OVER 30 MPH AT TIMES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

ANOTHER AREA OF LOW PRESSURE AND ASSOCIATED COLD FRONT ARE
FORECAST TO AFFECT THE AREA LATE SATURDAY THROUGH SUNDAY MORNING.
THIS SYSTEM COULD BRING A MIXTURE OF SNOW...SLEET AND FREEZING
RAIN. IT IS TOO EARLY TO DETERMINE HOW LONG EACH PRECIPITATION
TYPE WOULD LAST...BUT IT APPEARS A WINTER WEATHER ADVISORY MAY
BE NEEDED FOR THE MIXED PRECIPITATION. PEOPLE WITH TRAVEL PLANS
THIS WEEKEND SHOULD CONTINUE TO MONITOR THE LATEST FORECASTS AND
STATEMENTS FOR THIS SYSTEM.

YET ANOTHER AREA OF LOW PRESSURE MAY AFFECT NORTHEAST WISCONSIN
TOWARD THE MIDDLE OF NEXT WEEK. DEPENDING ON THE EVENTUAL TRACK OF
THIS SYSTEM...THE POSSIBILITY EXISTS FOR MORE SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO FORWARD SNOWFALL MEASUREMENTS TO THE
NATIONAL WEATHER SERVICE IN GREEN BAY.

LMZ521-522-541>543-021100-
THE BAY OF GREEN BAY SOUTH OF A LINE FROM CEDAR RIVER MI TO ROCK
ISLAND PASSAGE-LAKE MICHIGAN FROM WASHINGTON ISLAND TO SHEBOYGAN-
456 AM CST THU JAN 1 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

CONDITIONS HAZARDOUS TO SMALL CRAFT ARE EXPECTED TODAY INTO
TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

CONDITIONS HAZARDOUS TO SMALL CRAFT WILL END FRIDAY MORNING BUT
WILL AGAIN DEVELOP FROM SATURDAY AFTERNOON THROUGH MONDAY.

The office that day

Everything else NWS Green Bay, WI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 1, 1:50 PM CSTWinter Weather AdvisoryGRBDoor4 hr

Nearby

Gale Warnings in Wisconsin, 2009Every gale warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.